Patient Comments: Cortisone Injection - Side Effects

What side effects (if any) did you experience with your cortisone injection?

Comment from: LSMom, 35-44 Female (Patient) Published: July 27

I had a cortisone shot in my knee in March of this year. This was the first time I ever experienced side effects other than the flare a few hours after the shot. My heart raced, my face was hot all the time, I had a headache, my blood pressure was up and my blood sugar was up (not diabetic). The knee pain was rough for the first 24 hours, but got better after that. The other side effects I mentioned took about 4 days to completely fade. Now fast forward to yesterday when I got another cortisone shot in the same knee. I got the shot in the morning and felt ok, just a little soreness in the knee and upper thigh. Last night was a whole different story. My heart rate was up, couldn't sleep, headache, face felt hot, felt jittery, knee/thigh soreness. I woke up this morning feeling the same way. I am hoping that this goes away soon! I should mention that the shot was for patella fat pad impingement.

Was this comment helpful?Yes
Comment from: Lucy, 55-64 Female (Patient) Published: July 27

I also suffer from side effects after steroid shots. My left side of my body swells, I have severe muscle cramps, headaches, etc. I also found out I have severe magnesium loss. On my own I researched and found out I needed large amounts of water every day. Then I take magnesium, calcium, vitamin D, vitamin B12, as well as leg cramp pills with quinine, this helps the most! Doctors won't admit that there are six effects to the steroid shots! But since I find a huge amount of pain relief from them, I will put up with the side effects! Pain killers hardly touch the joint pain at all! So for me it's put up or shut up! Good luck to all you other pain sufferers! Maybe someone else has something more to add about what to use!

Was this comment helpful?Yes
Comment from: sweety reedy, 55-64 Female (Patient) Published: July 24

My cortisone shot was in my hip. The shot was pretty much painless. I was not told that I could possibly have insomnia. I did not sleep all night. I surprisingly did have a lot of energy the next day. I was also not told to take it easy, and so I rode my bike on a nice ride the next day. The next day or so I ended up with pain in front of my leg in the groin area which did go away. The cortisone shot has helped greatly. I do have a small amount of pain but am mostly happy that I can sleep with no pain.

Was this comment helpful?Yes
Comment from: Nikki Now, 55-64 Female (Patient) Published: July 18

I received a series of 3 cortisone injections to my low back, left hip and 1 in my right big toe in a span of 3 months. I have bulging discs and bursitis in my hips along with arthritis in my toes. Usually the side effects go away after 10 days. But this time, the symptoms lingered for about 3 months and were severe. I was experiencing sleepless nights, racing heart, night sweats and headaches. During the day, I suffered from severe anxiety, headaches, extreme irritability, gas and severe nausea. It was awful. I finally went to an acupuncturist which helped a lot. Also, I'm on pain medication and I thought I was experiencing tolerance from the medications and I thought I having withdrawal symptoms. I will not get these injections ever again. When I told the doctor, she didn't want to acknowledge these side effects from the injections.

Was this comment helpful?Yes
Comment from: Midnyte, 55-64 Female (Patient) Published: July 05

I am 62 and always enjoyed perfect health. After a visit to my kids, and a lot of shopping and waling, I came home with some soreness in the back of my knee. Then my knee swelled up and started locking up. I finally went to the doctor and he ordered an x-ray. Nothing showed up. I returned after a week and was prescribed Celebrex for 10 days, with not much improvement. I returned to the doctor and he sent me to a specialist, who said he could see mild osteoarthritis in my right knee, and he gave me a cortisone shot. It didn't hurt, and just felt like some pressure. Nothing much changed at first, but suddenly I started having severe locking and cracking, and I could hardly walk. Then my right elbow started to hurt, and I could not turn my arm and the wrist was weak and sore. My neck was always a bit crack prone, but it locked up and I couldn't turn my head, and the pain in my shoulder in the other arm started. I had frozen shoulder before in the other arm, but never in the left one! Then my left thumb joint swelled up and was actually purple and so sore it felt like it was broken. One morning my wedding ring finger felt tight, so I took my ring off, and good thing because it swelled right up and was sore. Then (yes, there is more) my other knee started catching and cracking, but was not as sore as the first one. However then I got up and had severe swelling in the calf of the left knee, and was scared of a clot. I elevated my foot as much as possible and it helped. Now I am so sore all over that I have no strength to grab or walk much and I was always walking with my dog before! All this happened within one month. I am trying to get back to see my regular doctor but we lost one doctor and it is hard to get in to see him. I wonder if anyone else has had this sort of reaction. I didn't have any flashes or that other stuff. I feel like a cripple and not sure where this is going!

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a cortisone injection.
Cortisone Injection - Knee and Hip Question: Share your experience with cortisone injections in your hip or knee.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors